Texas, 2022

Flash Flood and Hail in Texas, May 24, 2022

May 24, 2022 · NWS LUB · 15 events in 8 counties and zones

Following severe weather the previous afternoon of the 23rd, another batch of thunderstorms originating from the higher terrain of eastern New Mexico swept through the region. This complex of thunderstorms moved much more quickly than the previous evening's storms, though additional slow-moving storms also formed along a weak frontal zone over the central South Plains late Tuesday afternoon…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Following severe weather the previous afternoon of the 23rd, another batch of thunderstorms originating from the higher terrain of eastern New Mexico swept through the region. This complex of thunderstorms moved much more quickly than the previous evening's storms, though additional slow-moving storms also formed along a weak frontal zone over the central South Plains late Tuesday afternoon which brought torrential rainfall to a portion of the South Plains. The thunderstorms that formed above the quasi-stationary frontal zone were able to concentrate the spin along the front, which resulted in the development of several landspout type tornadoes. At one point as many as three landspouts were observed at the same time near the community of Meadow (Terry County). The landspouts moved very little, dissipated relatively quickly, and inflicted no known damage. In contrast to the limited and short-lived landspouts, the bulging cluster of storms generated widespread severe wind gusts across the central and southern South Plains. Severe wind gusts developed in the southern South Plains underneath stratiform precipitation well behind the main convective line.

High wind gusts from stratiform precipitation were measured by the Texas Tech University West Texas mesonet shown below:

69 mph at Graham (Garza County),|67 mph at Post (Garza County), and|60 mph at O'Donnell (Lynn County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 24, 1:27 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 24, 1:27 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
227 PM CDT Tue May 24 2022

.SHORT TERM...

No change for today's forecast from the Mesoscale Update issued at
noon. Later tonight, shower and thunderstorm coverage is expected
to diminish and/or move E-NE out of our area by midnight. Cooler
air filling in behind the upper level low over the Panhandles of
Texas and Oklahoma will drop overnight lows area wide, into the
mid-40s. Northerly winds tomorrow afternoon will keep temperatures
in the low to mid 70s, even as heights and thickness' increase
from the building ridge to our west. Breezy early afternoon winds
will begin to ease as the ridge expands eastward, setting up a
very pleasant Spring day and evening tomorrow.

.LONG TERM...

A largely uneventful pattern returns later this week accompanied by
a return to triple digit heat for much of the region. This is thanks
to an upper low lumbering its way out of the southern Great Plains
Wednesday night ahead of upper ridging with strong height rises and
toasty thicknesses for the weekend. Although PWATs during this
time will be around 1/2" (close to normal for late May), background
support for ascent will be too poor for any further rain chances.

As the upper ridge flattens on Friday while shifting downstream of
the region, deeper W-SW flow will open the oven door and result in
widespread triple digit highs this weekend which linger into early
next week. Can't argue much with the NBM and MOS which favor the
hottest highs by Sunday when portions of Stonewall County may hit
110 degrees, although this should still be too isolated and brief
for heat advisory considerations. Not until just beyond the scope
of this forecast (next Tue/Wed) does the pattern begin to trend a
bit more interesting as models favor weak cyclonic SW flow ahead
of a deep low in the Great Basin.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

55/93
Hazardous weather outlook, May 24, 11:06 AM CST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1206 PM CDT Tue May 24 2022

TXZ021>044-251715-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1206 PM CDT Tue May 24 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Thunderstorms, some severe, are expected to form across the South
Plains and Rolling Plains early this afternoon and persist into the
evening hours. Initially, the primary threat will be hail up to the
size of quarters and wind gusts to 70 mph however a tornado cannot be
completely ruled out. As we go through the evening the threat will
transition to mostly a wind threat. Locally heavy rainfall will also
be possible with the strongest storms and could pose a localized
flooding risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The Lubbock radar (KLBB), 129 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 strong wind, 2 high wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Yoakum

When
May 24, 3:11 PM CST to 3:12 PM CST
Where
Yoakum County, 7 mi WNW of Denver City
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
33.009, -102.962

A Texas Tech University West Texas mesonet site near Denver City measured severe wind gusts from 1511 CST through 1512 CST. A peak wind gust of 69 mph was measured at 1511 CST.

Strong Wind, Terry

When
May 24, 3:51 PM CST to 3:53 PM CST
Where
Terry forecast zone
Measured
48 kt (55 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 33.343/-102.211. Law enforcement in Terry County reported three simultaneous landspout tornadoes.

Thunderstorm Wind, Yoakum

When
May 24, 3:53 PM CST to 3:54 PM CST
Where
Yoakum County, 7 mi WNW of Denver City
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.009, -102.962

A Texas Tech University West Texas mesonet site near Denver City measured severe wind gusts from 1553 CST through 1554 CST. A peak wind gust of 60 mph was measured at 1553 CST.

Thunderstorm Wind, Cochran

When
May 24, 3:57 PM CST to 4:22 PM CST
Where
Cochran County, 13.12 mi S of Whiteface
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
33.410, -102.614

A Texas Tech University West Texas mesonet site near Sundown measured severe wind gusts from 1557 CST through 1622 CST. A peak wind gust of 78 mph was measured at 1602 CST.

Thunderstorm Wind, Cochran

When
May 24, 4:00 PM CST to 4:02 PM CST
Where
Cochran County, 0.08 mi NW of Morton Cochran Co Ar
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.731, -102.731

A Texas Tech University West Texas mesonet site near Morton measured severe wind gusts from 1600 CST through 1602 CST. A peak wind gust of 67 mph was measured at 1601 CST.

Hail, Lubbock

When
May 24, 4:13 PM CST
Where
Lubbock County, 4.07 mi S of Wolfforth
Measured
1 in hail
Reported by
NWS Employee
Coordinates
33.441, -102.018

An off duty NWS employee measured quarter size hail south of Wolfforth.

Strong Wind, Lubbock

When
May 24, 4:15 PM CST to 4:16 PM CST
Where
Lubbock forecast zone
Measured
48 kt (55 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 33.411/-101.935. Texas Department of Public Safety reported a landspout tornado near Slide.

Thunderstorm Wind, Hockley

When
May 24, 4:26 PM CST
Where
Hockley County, 4 mi S of Levelland
Measured
56 kt (64 mph) measured gust
Reported by
Mariner
Coordinates
33.522, -102.370

A Texas Tech University West Texas mesonet site near Levelland measured a wind gust of 65 mph.

Thunderstorm Wind, Terry

When
May 24, 4:31 PM CST
Where
Terry County, 2 mi W of Meadow
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.330, -102.235

Law enforcement in Terry County reported a roof was blown off a house and a basketball backboard ripped out of a concrete pad west of Meadow. A short time earlier, a Texas Tech University West Texas mesonet site near Sundown measured a wind gust to 78 mph.

Strong Wind, Crosby

When
May 24, 4:37 PM CST to 4:39 PM CST
Where
Crosby forecast zone
Measured
48 kt (55 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 33.565/-101.344. A trained spotter reported a brief landspout tornado southwest of Crosbyton.

Flash Flood, Lubbock

When
May 24, 4:45 PM CST to 6:45 PM CST
Where
Lubbock County, 1.82 mi E of Union to 2.43 mi S of Wolfforth
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
33.423, -101.739

As a surface boundary was moving through Lubbock County, thunderstorms developed along this boundary in the southern portion of the County. These thunderstorms caused the boundary to stall out and allow thunderstorms to train over southern Lubbock County. Rain gages near Woodrow measured as much as four inches of rain within a two hour period.

Thunderstorm Wind, Lubbock

When
May 24, 4:51 PM CST to 5:00 PM CST
Where
Lubbock County, 6 mi SSW of Wolfforth
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
33.420, -102.060

A Texas Tech University West Texas mesonet site near Wolfforth measured severe wind gusts from 1651 CST through 1700 CST. A peak wind gust of 68 mph was measured at 1652 CST.

Thunderstorm Wind, Crosby

When
May 24, 5:22 PM CST to 5:23 PM CST
Where
Crosby County, 6 mi NW of White River Lake
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.521, -101.164

A Texas Tech University West Texas mesonet site near White River Lake measured severe wind gusts from 1722 CST through 1723 CST. A peak wind gust of 62 mph was measured at 1722 CST.

High Wind, Garza

When
May 24, 5:23 PM CST to 6:13 PM CST
Where
Garza forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

High Wind, Lynn

When
May 24, 5:31 PM CST
Where
Lynn forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018729, 1018884, 1018730, 1018732, 1018731, 1018733, 1018885, 1018735, 1018734, 1018886, 1018881, 1018738, 1018739, 1018740, 1018741.